Poster 650 The Case of the XPloding Liver: Cholestatic Drug-Induced Liver Injury Secondary to N.O.Xplode®

Share
  • Twitter
  • Facebook
  • email
  • StumbleUpon
  • Delicious
  • Google Reader
  • LinkedIn
  • Google Bookmarks

    *EMBARGOED All research presented at the World Congress of Gastroenterology at ACG2017 is strictly embargoed until Monday, October 16, 2017, at 8:00 am EDT.


    Boskey Patel, DO

    Poster 650 The Case of the XPloding Liver: Cholestatic Drug-Induced Liver Injury Secondary to N.O.Xplode®

    Author Insight from Boskey Patel, DO, University of Massachusetts Medical Center

    What’s new here and important for clinicians?

    We saw a healthy young male who would seem to be doing all the “right things”—eating well, working out, staying active—come in with significant liver damage, all because he assumed that a protein supplement that advertises natural ingredients and vitamins and “raw products” would be harmless. The findings here show the very real risks associated with taking a “benign,” over-the-counter weight-building supplement that is neither FDA approved nor proven to be medically sound. I think clinicians are quite savvy in terms of asking their patients about over-the-counter medications, herbal supplements, etc. However, it is just as crucial that we as physicians do our due diligence and stress upon our patients the dangers of such products. It took our patient half a year before his liver tests returned to normal, and we do not even know the long-term ramifications yet.

    What do patients need to know?

    Patients need to know that just because ingredients are listed as “natural,” “organic” or “raw,” that does not make any product safe. If a company wants to prove that its products are safe for human consumption, it should be amenable to undergoing FDA review of approval. There are a lot of fads that have been hitting the market over the past few years, which makes it that much more important to discuss any and all medications or herbal dietary supplements with your physician(s). This product is advertised as a relatively harmless supplement to weight lifting. As we see, it can have pretty serious side effects.

    Read the Abstract

    Author Contact
    Boskey Patel, DO, University of Massachusetts Medical Center
    boskey.patel@umassmemorial.org


    Media Interview Requests:

    To arrange an interview with any ACG experts or abstract authors, please contact Brian Davis of ACG via email at mediaonly@gi.org or by phone at 301-263-9000.

    Share
    • Twitter
    • Facebook
    • email
    • StumbleUpon
    • Delicious
    • Google Reader
    • LinkedIn
    • Google Bookmarks